Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 302, NWS Goodland, KS

August 27, 2005Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 27, 2005, 5:37 PM CDT for Sheridan County, Kansas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 2005, 5:37 PM CDT (22:37 UTC)
Expired
Aug 27, 2005, 6:29 PM CDT
In force
52 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Sheridan County, KS

The radar

The Goodland radar (KGLD), 108 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 27, 5:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1434 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2005-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1434 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
1289 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
244 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:36 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Aug 27, 3:36 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
236 PM MDT SAT AUG 27 2005

.DISCUSSION...THE MAIN PROBLEM FOR THIS FORECAST IS WHAT TO DO WITH
POPS. CURRENT WATER VAPOR IMAGERY/LIGHTNING DATA INDICATES A
SOUTHEAST TRAJECTORY WITH THE SHORTWAVE IN COLORADO. THE SURFACE
ANALYSIS AT 20Z INDICATED HIGH PRESSURE WAS RIDGING SOUTH INTO THE
NORTHERN FORECAST AREA WITH LOW PRESSURE OVER SOUTHWEST KANSAS. 20Z
VISIBLE SHOWING BEST CLOUD TOPS SOUTH OF DEN WITH WEAK BUILDUPS
NORTH OF THERE. THE GFS QPF/OMEGA FIELDS GIVE AN IDEA THAT THE BEST
POPS SHOULD BE SOUTH OF INTERSTATE 70 AND LESSER POPS NORTH OF
THERE. LATEST METARS INDICATE VERY DRY DEWPOINTS WEST OF ITR/YMA
WITH ONLY MINOR CLOUD DEVELOPMENT.  THE ETA SHOWS THE 850 BOUNDARY
IN NEBRASKA TO BE RATHER WEAK. ALSO THE UPPER LEVEL JET IS NOT THAT
IMPRESSIVE. CONSEQUENTLY HAVE DECIDED TO LIMIT LIKELY POPS TO SOUTH
OF INTERSTATE 70 AND CONTINUE CHANCE POPS NORTH OF THERE FOR
TONIGHT. THE SHORTWAVE EXITS SUNDAY MORNING WITH SUBSIDENCE
PREVAILING UNTIL THE AFTERNOON WHEN THE 850 BOUNDARY IN NEBRASKA
SERVES AS A FOCUS FOR MORE THUNDERSTORMS THROUGH SUNDAY EVENING
ACROSS THE NORTHERN ZONES. SLIGHT CHANCE POPS SHOULD TAKE CARE OF
THAT CONTINGENCY. THE RIDGE CONTINUES TO BUILD WITH SUBSIDENCE
DOMINATING MONDAY AND TUESDAY. BY LATE TUESDAY NIGHT...THE NORTHERN
STREAM TROUGH GETS CLOSE ENOUGH TO PROVIDE SOME FORCING SO WILL
INTRODUCE SLIGHT CHANCE POPS AFTER 06Z WEDNESDAY.

TEMPERATURES CONTINUE NEAR NORMAL THROUGH THE PERIOD. GUIDANCE WAS
IN GOOD AGREEMENT FOR MAX TEMPERATURES A FEW DEGREES ABOVE
NORMAL IN THE UPPER 80S TO LOWER 90S AND MIN TEMPERATURES IN THE
UPPER 50S TO LOWER 60S.

DAYS 4-7...A TROUGH IN THE NORTHERN STREAM WILL FLATTEN THE SOUTHERN
STREAM RIDGE EARLY WEDNESDAY. DYNAMICS WILL LINGER THROUGH THE DAY
WEDNESDAY AND THEN FINALLY EXIT EARLY WEDNESDAY EVENING. WEATHER/POP
GRIDS HAVE BEEN ADJUSTED TO REELECT THIS EARLIER TIMING. SLIGHT
CHANCE STILL LOOKS GOOD FOR NOW BUT WILL PROBABLY NEED TO BE
ADJUSTED UP. THE RIDGE/SUBSIDENCE THEN TAKES OVER THROUGH THURSDAY.
A SHORTWAVE IS ADVERTISED TO MOVE UP THE BACK SIDE OF THE RIDGE ON
FRIDAY SO ADDED A SLIGHT CHANCE IN EASTERN COLORADO ZONES FRIDAY
AFTERNOON AND THEN ACROSS THE REST OF THE FORECAST AREA FRIDAY
EVENING. SUBSIDENCE AND RESULTING DRY CONDITIONS WILL DOMINATE
SATURDAY. MAX TEMPS WILL BE A FEW DEGREES ABOVE NORMAL WHILE MIN
TEMPS NEAR NORMAL.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

FS
Hazardous weather outlook, Aug 27, 11:50 AM CDT, 5 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1050 AM MDT SAT AUG 27 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281245-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1150 AM CDT SAT AUG 27 2005 /1050 AM MDT SAT AUG 27 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE SLOWLY SOUTH ACROSS THE AREA THIS
AFTERNOON AND TONIGHT. AT THE SAME TIME...A COUPLE OF UPPER LEVEL
DISTURBANCES WILL MOVE IN FROM THE WEST AND NORTHWEST. THERE WILL
BE ENOUGH MOISTURE AND SUNSHINE TO ALLOW THE AIR MASS TO BECOME
UNSTABLE AHEAD OF THESE FEATURES. AS A RESULT...SCATTERED
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF NORTHWEST
KANSAS AND EASTERN COLORADO THIS AFTERNOON AFTER 2 PM MDT (3 PM
CDT). THESE STORMS WILL THEN SPREAD ACROSS THE REMAINDER OF THE
REGION THROUGH THE OVERNIGHT HOURS.

THE EXACT LOCATION OF THE FRONT WILL DETERMINE THE BEST CHANCE OF
THUNDERSTORMS. AT THIS TIME...THE FRONT IS EXPECTED TO BE NEAR
A FLAGLER TO GOODLAND TO HILL CITY LINE BY LATE THIS AFTERNOON.
BECAUSE OF THE FRONT...SUFFICIENT INSTABILITY...AND A FAVORABLE
TURNING OF WINDS THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE...
SOME OF THESE STORMS COULD BECOME SEVERE ALONG AND SOUTH A LINE
FROM FLAGLER TO GOODLAND TO MCCOOK. THE MAIN THREATS FROM THESE
STORMS WILL BE LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SOME THUNDERSTORMS WILL BE ONGOING DURING THE MORNING HOURS ALONG
AND EAST OF A LINE FROM MCCOOK TO HOXIE TO SHARON SPRINGS. AFTER
THOSE STORMS END...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP IN THIS SAME AREA DURING THE LATE AFTERNOON AND EVENING
HOURS. AT THIS TIME...THESE STORMS ARE NOT EXPECTED TO BECOME
SEVERE WITH THE MAIN THREATS BEING LOCALLY HEAVY RAINFALL AND
OCCASIONAL CLOUD TO GROUND LIGHTNING.

AFTER A DRY MONDAY AND TUESDAY...THE NEXT CHANCE OF THUNDERSTORMS
WILL BE WEDNESDAY AFTERNOON AND NIGHT AS ANOTHER FRONT AND UPPER
LEVEL DISTURBANCE MOVE THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 2 PM MDT (3 PM CDT) ALONG
AND SOUTH OF A FLAGLER TO GOODLAND TO MCCOOK LINE.

BULLER/LAMMERS

In the hours before

Special weather statement, Aug 27, 5:18 PM CDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
418 PM MDT SAT AUG 27 2005

KSZ004-015>016-028>029-033-042-NEZ081-280400-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-SHERIDAN-WICHITA-RED WILLOW-
418 PM MDT SAT AUG 27 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
749 IN EFFECT UNTIL 11 PM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 7 COUNTIES

IN NORTHWEST KANSAS

DECATUR...GOVE...GRAHAM...
LOGAN...NORTON...SHERIDAN...
WICHITA...

IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST NEBRASKA

RED WILLOW

THIS INCLUDES THE CITIES OF...HILL CITY...HOXIE...LEOTI...
MCCOOK...NORTON...OAKLEY...OBERLIN AND QUINTER.

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.